Acetaminophen (Tylenol®, Paracetamol, APAP, N-acetyl-p-aminophenol) is a medication used for pain relief and fever reduction in people. It is a popular over-the-counter oral medication and is also available by prescription. Acetaminophen may be the only ingredient in a medication or be part of a combination product containing other medications. These medications may include aspirin, opioids, antihistamines, decongestants, and caffeine. Typical uses include the treatment of headaches, pain, colds, flu, and menstrual discomfort.
Acetaminophen is available in many forms including tablets, capsules, gel caps, melt away tablets, rectal suppositories, and liquids. Acetaminophen is often found in homes with pets. Poisoning may happen when pets get into the owner’s medications. In some cases, owners may administer acetaminophen to treat their pet’s pain at unsafe doses. Low doses of acetaminophen may be recommended in dogs for certain indications and should only be given under the direction of a veterinarian.
Why is Acetaminophen (Tylenol) toxic (poisonous) for dogs and cats?
Acetaminophen is generally safe for humans at the recommended dose. The metabolism (mechanism for breaking down and removing drugs from the body) of acetaminophen is different in dogs and cats than in humans. This means that relatively small doses, even a small piece of a pill, may be toxic for dogs or cats.
Cats are especially sensitive to acetaminophen. Cats have less functional cellular pathways for certain types of drug metabolism, including acetaminophen. Since cats are not able to efficiently metabolize acetaminophen, they are more vulnerable to poisoning. Cats develop intoxication at much lower doses than those that cause poisoning in dogs.
What should I do if my dog or cat eats acetaminophen?
If the exposure just occurred and your pet is not yet showing any signs of illness, contact your veterinarian or Pet Poison Helpline, a 24/7 animal poison control, at 800-213-6680. Early assessment and treatment increase the chance for a safe and successful outcome.
If your dog or cat is showing any signs of distress, immediately transport your pet to your veterinarian or closest veterinary emergency clinic. Be sure to take the pill bottle and remaining pills with you. It is important to provide as much information as possible regarding the type of medication, amount ingested, timing of ingestion and symptoms. It may be helpful to take an old blanket or towel incase your pet becomes nauseated and vomits during the car ride. If vomiting occurs, check for any evidence of medication and note the amount present before discarding the vomit. If you are not able to do this, save the vomit so that the veterinary staff can examine it for you.
Try to stay calm and provide as much of the information requested by your veterinarian or Pet Poison Helpline as possible. Information should be provided for all pets with access to the mediation. This information is critical to judge the risk of poisoning and provide the best possible recommendations for your dog or cat.
Information that may be requested include:
- Age, weight, and breed of the pet
- Time of ingestion
- The amount of medication ingested (If the number of pills that was originally present in the bottle is known, count the remaining pills to determine how many were ingested)
- The strength of the medication (how many milligrams per pill or per ml)
- Any other ingredients present in the pills (e.g., antihistamine, caffeine, etc.)
- The pet’s medical history including what other medication they are taking
- Any current symptoms
What are the signs of acetaminophen (Tylenol) poisoning in dogs or cats?
Pets may show no signs initially. Acetaminophen can cause liver damage or decrease the red blood cell’s ability to carry oxygen (due to methemoglobinemia). Cats are more likely to develop early red blood cell changes while dogs are more likely to develop liver damage. Depending upon the dose, both red blood cell changes and liver damage may occur in either species.
Red blood cell changes can occur within 4-12 hours. Pets may become weak and depressed. They also may stop eating and develop rapid breathing, a high heart rate, panting, abdominal pain, vomiting or drooling. Their mucous membranes, including the gums or tissue around the globe of the eye, may develop a bluish color called cyanosis. These areas may also develop a chocolate brown color from methemoglobin accumulation. Some pets develop swelling in the face, paws, and forelimbs several hours after ingesting acetaminophen.
Liver damage may be delayed for several days. In addition to the signs above, dark urine, yellow discoloration of the eyes or skin, an enlarged abdomen, increased drinking and urination or discolored feces may be seen. If these signs are not recognized and treated, death may occur.
Dry eye (keratoconjunctivitis) can also be caused by acetaminophen poisoning. Squinting, discharge from the eyes, pawing at the face and eye pain are signs of this condition. If the ingested acetaminophen was combined with other medications, additional signs may occur. These may include wobbliness, weakness, depression, hyperactivity, agitation, disorientation, vocalizing, changes in heart rate, pale gums, tremors, seizures, or increased body temperature.
How is acetaminophen (Tylenol) poisoning diagnosed in a dog or cat?
Acetaminophen poisoning may be suspected when pets develop changes in the red blood cells, signs of liver damage or other signs consistent with acetaminophen poisoning. Most cases are diagnosed in pets that have the expected signs and a known or suspected exposure to acetaminophen. Acetaminophen levels in the blood can be measured at a human hospital or specialized laboratory, however, testing for acetaminophen levels is not common. The results may not be returned quickly and finding a laboratory to run the testing for animals may be difficult. Since the results may be delayed, treatment is often started without testing if poisoning is suspected.
How is acetaminophen poisoning treated in dogs and cats?
Early decontamination and treatment decrease the risk for serious toxicity. If acetaminophen ingestion occurred within a few hours of treatment, the veterinarian may induce vomiting or perform flushing of the stomach (gastric lavage). Once vomiting is controlled, activated charcoal may be administered. This can decrease absorption of acetaminophen from the gastrointestinal tract. Activated charcoal should only be administered by a veterinarian. Otherwise, aspiration into the lungs and life-threatening changes in sodium levels may occur.
Depending upon the dose ingested, hospitalization may be needed. Fluids may be administered under the skin or intravenously. A medicine called N-acetylcysteine is one of the primary treatments. Other medications, such as liver protectants and Vitamin C, may also be given.
If liver damage occurs or methemoglobin levels in the blood rise rapidly, more intensive therapy is needed. These changes increase the risk for long-term effects or even death. Pets that develop a low red blood cell count (anemia) or a decreased ability of the red blood cells to carry oxygen (due to methemoglobinemia) may require oxygen supplementation or a blood transfusion. Pets with liver damage can develop an increased chance of bleeding. These pets may need Vitamin K or plasma transfusions. They may also need dextrose in their fluids to keep blood glucose levels stable.
What is the prognosis for recovery with dogs and cats exposed to acetaminophen?
The outcome depends on many factors, including the initial health of the pet, amount ingested, other drugs ingested and time to treatment. With early treatment, pets are less likely to develop long-term effects. Some pets may have permanent liver damage. Although uncommon, death may occur with high doses or when treatment is delayed.
What steps can I take to prevent acetaminophen toxicity in my pet?
- Never give any medication to a pet without first consulting a veterinarian.
- Do not leave any medications, including vitamins and supplements, where unattended pets may reach them. It is not uncommon for pets to chew through closed bottles. Curious pets may want to check out purses, back packs, lunch boxes or suitcases. Some pets will even open lower cabinets or get into open drawers.
- Keep in mind that pets can get on counters or knock items off counters and tables.
- Do not assume a pet will avoid eating a medication just because it has a bad taste.
- If medications are dropped, confine all pets in another area of the home until all the medication can be picked up.
Whenever a toxic exposure is suspected, immediate action is recommended. Early consultation and treatment can help prevent serious health effects.
Pet Poison Helpline, an animal poison control center based out of Minneapolis, MN is available 24/7 for pet owners and veterinary professionals that require assistance treating a potentially poisoned pet. The staff provides treatment advice for poisoning cases of all species, including dogs, cats, birds, small mammals, large animals and exotic species. As the most cost-effective option for animal poison control care, Pet Poison Helpline’s fee of $65 per incident includes follow-up consultations for the duration of the poison case. Pet Poison Helpline is available in North America by calling 800-213-6680. Additional information can be found online at www.petpoisonhelpline.com